Lightning, Dare
- When
- April 3, 9:15 PM EST
- Where
- Dare County, Manteo
- Property damage
- $10,000
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 35.787, -75.781 (the zone’s center; the record gives no point)
1 lightning, as filed by the National Weather Service.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Newport/Morehead City, NC wrote its last area forecast discussion before the first event at Apr 3, 8:24 PM EST, 51 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC 824 PM EST WED APR 3 2002 SEVERE WEATHER THREAT CONTINUES. COORDINATED WITH SPC AND IT WAS DECIDED TO EXTEND THE WATCH LOCALLY FOR OUR PORTION OF EASTERN NORTH CAROLINA UNTIL 11 PM. LATEST SFC ANALYSIS INDICATES THAT THE DENSITY GRADIENT FRONT HAS CAUGHT UP WITH THE WSHFT/LEE TROUGH AND WILL BEGIN TO ACCELERATE SE ACROSS THE AREA. WORK-STATION ETA AND MESO-ETA HAVE FRONT OFF THE COAST BY 11 PM AND THIS IS SUPPORTED BY MSAS DATA WITH 7 MB 3 HOUR PRES RISES OVR ESTRN VA. 00Z MHX SOUNDING WAS MODERATELY UNSTABLE WITH LARGE PORTIONS OF THE AREA UNTOUCHED BY EARLIER CONVECTION. WITH FRONT ABOUT TO INTERACT WITH SEA BREEZE BNDRY...THE POTENTIAL FOR MARGINALLY SVR HAIL AND WIND GUSTS WILL PERSIST THIS EVENING. ANTICIPATE ANOTHER UPDATE SHORTLY AFTER FROPA. MARINE: BUSY NIGHT WITH COLD FRONT TRAVERSING THE STATE. THE FRONT CONTINUES TO MOVE OFFSHORE OVERNIGHT AS STRONG HIGH PRESSURE BUILDS OVER THE REGION DURING THE SEVERAL DAYS. AT 8 PM, NORTH PORTION OF COLD FRONT BLEW THROUGH NORTHERN OBX. DUCK PIER WINDS CURRENTLY HOWLING DUE NORTH AT 27 GUSTING TO 32 KNOTS. BRISK NORTHERLY FLOW BUILDS SEAS AND SOUND WATERS ACCORDINGLY OVERNIGHT AND INTO THURSDAY. SCA CONDITIONS STAY IN PLACE FOR ALL WATERS. WINDS AND SEAS BEGIN TO DECREASE AND SETTLE DOWN SOMEWHAT BY FRIDAY AS PRESSURE GRADIENT RELAXES. INCREASED THREAT OF RIP CURRENTS SIGN HAS BEEN POSTED IN THE SAND THURSDAY ALONG OBX BEACHES FROM CAPE HATTERAS NORTHWARD TO DUCK DUE TO WINDS, WAVES, AND TIDAL CONDITIONS. .MHX...SCA ALL WATERS. JME/GC
NCZ103-041000- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC 550 PM EST WED APR 3 2002 ...INCREASED THREAT OF RIP CURRENTS THURSDAY ALONG OUTER BANKS BEACHES... THERE WILL BE A INCREASED THREAT OF RIP CURRENTS ON THURSDAY ALONG OUTER BANKS BEACHES FROM CAPE HATTERAS NORTHWARD TO DUCK. NORTHERLY WINDS WILL INCREASE TO 20 TO 25 KNOTS OVERNIGHT AS A COLD FRONT SWEEPS OFF THE COAST. SEAS WILL BUILD ACCORDINGLY. THE MAIN THREAT ASSOCIATED WITH THIS WIND AND WAVE ACTION WILL BE THE POTENTIAL FOR LIFE THREATENING RIP CURRENTS. THE TIMES MOST VULNERABLE FOR RIP CURRENTS TO OCCUR WILL BE AROUND LOW TIDE. LOW TIDE WILL OCCUR AROUND 7 AM THURSDAY MORNING...AND AGAIN AROUND 7 PM THURSDAY EVENING. RIP CURRENTS ARE STRONG NARROW CHANNELS OF WATER THAT FLOW OUT TO SEA. IF YOU BECOME CAUGHT IN A RIP CURRENT...REMAIN CALM. TRY AND SWIM ON A COURSE THAT IS PARALLEL TO THE BEACH UNTIL YOU GET AWAY FROM THE RIP. THEN...SWIM IN TO SHORE. DO NOT ATTEMPT TO SWIM BACK TO SHORE DIRECTLY AGAINST THE RIP. IT CAN EXHAUST...OR EVEN WORSE...DROWN THE STRONGEST SWIMMER. GC
NCZ029-040045- SPECIAL WEATHER STATEMENT...FOR STRONG THUNDERSTORMS NATIONAL WEATHER SERVICE NEWPORT-MOREHEAD CITY NC 649 PM EST WED APR 3 2002 ...STRONG THUNDERSTORMS WILL AFFECT MARTIN COUNTY UNTIL 745 PM EST... AT 649 PM EST...THERE WERE STRONG THUNDERSTORMS FROM AHOSKIE TO 5 MILES NORTHEAST OF ROCKY MOUNT...MOVING EAST AT 20 MPH. THE STRONG THUNDERSTORMS WILL BE NEAR OAK CITY AT 730 PM EST. WIND GUSTS OF 40 TO 50 MPH AND SMALL HAIL CAN BE EXPECTED WITH THESE STORMS. A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 800 PM EST WEDNESDAY EVENING FOR EASTERN NORTH CAROLINA. STAY TUNED TO NOAA WEATHER RADIO OR OTHER LOCAL MEDIA OUTLETS FOR FURTHER UPDATES ON THE WEATHER SITUATION ACROSS THE AREA. CTC
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY, NC
750 PM EST WED APR 3 2002
TIME(EST) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0735 PM WILLIAMSTON NC 1.00 INCH HAIL
04/03/02 MARTIN REPORTED BY LAW
ENFORCEMENT
0730 PM BETHEL NC .88 INCH HAIL
04/03/02 PITT REPORTED BY LAW
ENFORCEMENT
JMENCZ029-044>047-079>081-090>095-098-103-104-040400- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE NEWPORT-MOREHEAD CITY NC 800 PM EST WED APR 3 2002 ...SEVERE THUNDERSTORM WATCH HAS BEEN EXTENDED UNTIL 11 PM EST... A SEVERE THUNDERSTORM WATCH FOR EASTERN NORTH CAROLINA, HAS BEEN EXTENDED UNTIL 11 PM DUE TO SEVERE THUNDERSTORM ACTIVITY. SEVERE THUNDERSTORMS WILL MOVE ACROSS EASTERN NORTH CAROLINA THIS EVENING...MAINLY FROM KINSTON AND NEW BERN NORTH TO THE ALBEMARLE SOUND AND OUTER BANKS. HAIL TO UP TO 2 INCHES AND WIND GUSTS TO 70 MPH ARE POSSIBLE. THIS WATCH INCLUDES ALL COUNTIES IN CENTRAL AND EASTERN NORTH CAROLINA...INCLUDING THE COASTAL WATERS. REMEMBER...A SEVERE THUNDERSTORM WATCH MEANS CONDITIONS ARE FAVORABLE FOR THE DEVELOPMENT OF THUNDERSTORMS WHICH CONTAIN DAMAGING WIND IN AND HAIL IN AND CLOSE TO THE WATCH AREA. FREQUENT LIGHTNING AND VERY HEAVY RAIN MAY ALSO ACCOMPANY ANY THUNDERSTORMS. SKYWARN SPOTTERS SHOULD BE ON STANDBY AND MAY BE NEEDED FOR ACTIVATION THIS EVENING. JO
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY, NC
807 PM EST WED APR 3 2002
TIME(EST) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0755 PM STOKES NC .75 INCH HAIL
04/03/02 PITT REPORTED BY LAW
ENFORCEMENT
JMENCZ044-045-080-081-091-093-040300- SPECIAL WEATHER STATEMENT...FOR STRONG THUNDERSTORMS NATIONAL WEATHER SERVICE NEWPORT-MOREHEAD CITY NC 834 PM EST WED APR 3 2002 ...STRONG THUNDERSTORMS WILL AFFECT PITT...WASHINGTON...MAINLAND HYDE...CRAVEN...LENOIR AND BEAUFORT COUNTIES UNTIL 930 PM EST... AT 834 PM EST...THERE WERE STRONG THUNDERSTORMS COVERING MUCH OF SOUTHERN PITT...BEAUFORT...EASTERN MARTIN AND WASHINGTON COUNTIES. THESE STORMS WERE MOVING SOUTHEAST AT 20 MPH. THE STRONG THUNDERSTORMS WILL ALSO AFFECT CRAVEN...HYDE AND TYRRELL COUNTIES THROUGH 10 PM. WIND GUSTS OF 40 TO 50 MPH AND SMALL HAIL CAN BE EXPECTED WITH THESE STORMS. STAY TUNED TO NOAA WEATHER RADIO OR OTHER LOCAL MEDIA OUTLETS FOR FURTHER UPDATES ON THE WEATHER SITUATION ACROSS THE AREA. CTC
The national radar mosaic for the moment the first event began.
1 lightning. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in North Carolina in 2002Every state in 2002This day in weather historyWarnings in North Carolina, April 2002
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5290044.